Alert archive / Arkansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 290, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at Aug 17, 2012, 7:30 PM CDT for McCurtain County, Oklahoma; Little River County, Sevier County, Arkansas. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2012, 7:30 PM CDT (00:30 UTC)
- Expired
- Aug 17, 2012, 8:30 PM CDT
- In force
- 60 min
- Issued by
- NWS Shreveport, LA
- Area
- Storm-based polygon
Counties Little River County, AR, Sevier County, AR, McCurtain County, OK
The radar
The Shreveport radar (KSHV), 135 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 7:53 PM CDT | TSTM WND DMG | 8 N Foreman, AR | MULTIPLE REPORTS TREES DOWN ON 59, TREE ON POWER LINE ON 59, AND TREES DOWN ON 41. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Shreveport, LA (KBAD), launched 00:00Z, 0.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1345 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1634 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
965
WUUS54 KSHV 180030
SVRSHV
ARC081-133-OKC089-180130-
/O.NEW.KSHV.SV.W.0290.120818T0030Z-120818T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
730 PM CDT FRI AUG 17 2012
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN MCCURTAIN COUNTY IN SOUTHEAST OKLAHOMA...
WESTERN LITTLE RIVER COUNTY IN SOUTHWEST ARKANSAS...
THIS INCLUDES THE CITY OF FOREMAN...
SOUTH CENTRAL SEVIER COUNTY IN SOUTHWEST ARKANSAS...
* UNTIL 830 PM CDT
* AT 729 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
NORTHWEST OF WINTHROP...OR 7 MILES SOUTHWEST OF HORATIO...AND
MOVING SOUTHEAST AT 20 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ARKINDA...ALLEENE AND RICHMOND...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3358 9409 3355 9413 3360 9418 3358 9422
3356 9420 3356 9425 3359 9425 3356 9428
3358 9429 3355 9431 3357 9434 3354 9438
3356 9440 3358 9438 3357 9440 3360 9444
3386 9459 3394 9433
TIME...MOT...LOC 0030Z 333DEG 17KT 3387 9444
$$
VII1 follow-up statement
652
WWUS54 KSHV 180121
SVSSHV
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
821 PM CDT FRI AUG 17 2012
ARC081-133-OKC089-180132-
/O.EXP.KSHV.SV.W.0290.000000T0000Z-120818T0130Z/
LITTLE RIVER AR-SEVIER AR-MCCURTAIN OK-
821 PM CDT FRI AUG 17 2012
...THE SEVERE THUNDERSTORM WARNING FOR MCCURTAIN...SEVIER AND LITTLE
RIVER COUNTIES WILL EXPIRE AT 830 PM CDT...
LAT...LON 3358 9409 3355 9413 3360 9418 3358 9422
3356 9420 3356 9425 3359 9425 3356 9428
3358 9429 3355 9431 3357 9434 3354 9438
3356 9440 3358 9438 3357 9440 3360 9444
3386 9459 3394 9433
TIME...MOT...LOC 0122Z 333DEG 17KT 3365 9431
$$
VIIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:45 PM CDT, 4 hours 45 minutes earlier.
Area forecast discussion, Aug 17, 2:45 PM CDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 245 PM CDT FRI AUG 17 2012 .DISCUSSION... VERY WET PATTERN APPEARS TO BE SHAPING UP ACROSS THE FOUR STATE REGION THIS WEEKEND. WE SAW A BRIEF TASTE OF THAT LATE LAST NIGHT AND EARLY THIS MORNING AS A COMPLEX OF STRONG STORMS MOVED INTO NORTHEAST TEXAS AND NORTHERN LOUISIANA...SOME OF WHICH PRODUCED LOCALLY HEAVY RAINFALL. THE SET UP FOR THE WEEKEND WILL BE A VERY SLOW MOVING COLD FRONT AND NORTHWEST FLOW ALOFT BRINGING DISTURBANCES OUT OF THE PLAINS AND INTO THE LOWER MISS VALLEY. AT 19Z THIS AFTERNOON...SFC ANALYSIS IS PLACING THE FRONT NEAR A LIT...HOT...DFW LINE AND THE FRONT HAS NOT MOVED MUCH IF AT ALL MOST OF THE DAY. CONVECTION EARLIER TIED TO MCV ACTIVITY ACROSS OUR REGION HAS SINCE DIED OFF AND THE DISTURBANCES ALOFT HAVE MOVED SOUTH OF OUR REGION. CU FIELD HAS BEEN NONEXISTENT BECAUSE OF THE BLOWOFF FROM THE MORNING CONVECTION BUT THAT IS NOT THE CASE ACROSS SE OK/S AR CLOSER TO THE FRONTAL BOUNDARY. FOR THE OVERNIGHT PERIOD...HAVE HIGHER POPS ACROSS OUR NORTHERN ZONES CLOSER TO THE BOUNDARY BUT IT MAY BE A LATE NIGHT EVENT ONCE AGAIN BEFORE WE SEE AN INCREASE IN SHOWER/ THUNDERSTORM ACTIVITY FURTHER SOUTH ACROSS N LA AND THE I-20 CORRIDOR OF NE TX. PREFER THE SLOWER HANDLING OF THE SOUTHWARD MOVING FRONT PER THE NAM/WRF AS THE GFS HAS BEEN TO QUICK TO MOVE THIS BOUNDARY SOUTH TODAY. BY SATURDAY...THE FRONT TRIES TO MOVE A LITTLE CLOSER SOUTH TOWARDS THE AR/LA BORDER BUT WILL LIKELY STALL ACROSS S AR/SE OK. A FAIRLY STRONG DISTURBANCE MOVES SOUTH AND EAST INTO THE REGION FROM THE UPPER RED RIVER VALLEY OVERNIGHT TONIGHT WHICH WILL RESULT IN SCATTERED TO NUMEROUS CONVECTION ACROSS MOST OF THE REGION SATURDAY INTO SATURDAY NIGHT. BY SUNDAY...THE FRONT FINALLY GETS A NUDGE SOUTHWARD TOWARDS I-20 DURING THE DAY AND SOUTH OF THE CORRIDOR SUNDAY NIGHT BUT NOT BEFORE YET ANOTHER ROUND OF NUMEROUS THUNDERSTORMS ACROSS THE REGION SUNDAY...TAPERING OFF FROM NORTHWEST TO SOUTHEAST SUNDAY NIGHT. LOCALLY HEAVY DOWNPOURS WILL BE POSSIBLE THIS WEEKEND AND THIS WILL NEED TO BE WATCHED CLOSELY. HAVE NOT POSTED A FFA BUT GIVEN THE EXCESSIVE HEAVY RAINFALL THAT FELL EARLY THIS MORNING...THE HEAVY RAIN POTENTIAL IS A BIT WORRISOME GIVEN THE SLOWER MOVEMENT OF THE FRONTAL BOUNDARY. STRONG TO SEVERE THUNDERSTORMS WILL BE TIED TO ANY KIND OF HEATING WE ARE ABLE TO GENERATE BETWEEN PERIODS OF RAINFALL. MADE VERY LITTLE CHANGES TO THE EXTENDED PORTION OF THE PACKAGE BUT IT DOES APPEAR THAT A DRYING TREND WILL BEGIN MONDAY AND CONTINUE THROUGH MUCH OF NEXT WEEK. THE ECMWF THROWS A MONKEY WRENCH IN ALL THIS WITH A FAIRLY STRONG SHORTWAVE MOVING INTO OUR REGION TUESDAY INTO WEDNESDAY BUT THIS IS KNEW TO THE MODEL AND THUS WILL FOLLOW TO MORE CONSISTENT GFS FOR NOW IN THE EXTENDED PERIODS. PRELIMS TO FOLLOW...13. && .AVIATION... LINGERING BOUNDARIES ACROSS THE REGION TO SERVE AS THE FOCUS FOR AFTERNOON AND EVENING CONVECTION. HOWEVER...BEST CHANCE OF TSRA CONDITIONS EXPECTED AFTER MIDNIGHT AS A COLD FRONT ACROSS THE FOUR STATE REGION INTERACTS WITH AN UPPER-LEVEL DISTURBANCE. SOUTHERLY FLOW 5 TO 10 KNOTS TO BECOME NORTHWEST BEHIND THE FRONT AS IT MOVES SOUTH OF THE REGION OVERNIGHT. OTHERWISE...MVFR CEILINGS AND VISIBILITIES POSSIBLE BY DAYBREAK ACROSS MOST TERMINAL SITES. /05/ && .PRELIMINARY POINT TEMPS/POPS... SHV 73 87 72 87 68 / 40 70 60 70 40 MLU 72 87 69 87 67 / 40 70 60 70 50 DEQ 70 86 67 85 63 / 50 70 60 70 20 TXK 69 86 69 86 64 / 50 70 60 70 30 ELD 70 86 67 86 64 / 50 70 60 70 30 TYR 73 88 71 88 67 / 40 70 60 70 40 GGG 73 88 72 88 66 / 40 70 60 70 40 LFK 75 92 73 92 70 / 30 70 50 70 50 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 13/05
Hazardous weather outlook, Aug 17, 11:30 AM CDT, 8 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1130 AM CDT FRI AUG 17 2012 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-181200- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA- NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE- FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG- HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA- SAN AUGUSTINE-SABINE TX- 1130 AM CDT FRI AUG 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... A COLD REMAINS STALLED ACROSS PORTIONS OF CENTRAL ARKANSAS... SOUTHEAST OKLAHOMA AND NORTH CENTRAL TEXAS. THIS FRONT WILL BEGIN TO MOVE VERY SLOWLY SOUTH TOWARDS SOUTHWEST ARKANSAS AND THE INTERSTATE 30 CORRIDOR OF NORTHEAST TEXAS BY THIS EVENING INTO THE OVERNIGHT HOURS. STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION THIS EVENING AS UPPER LEVEL DISTURBANCES MOVE UP AND OVER THE FRONTAL BOUNDARY. SOME OF THESE STORMS COULD BE STRONG TO SEVERE AS WE GO THROUGH THE EVENING AND OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... STRONG TO SEVERE THUNDERSTORMS WILL BE ONCE AGAIN POSSIBLE ACROSS THE REGION SATURDAY INTO SATURDAY AFTERNOON AS UPPER LEVEL DISTURBANCES MOVE INTO THE REGION FROM THE WEST. THIS IN COMBINATION WITH A STALLED FRONTAL BOUNDARY NEAR THE REGION AND DAYTIME HEATING COULD BE THE INGREDIENTS FOR A FEW SEVERE THUNDERSTORMS. THE ACTIVITY COULD CONTINUE INTO THE OVERNIGHT HOURS SATURDAY NIGHT AS WELL. IN ADDITION TO THE SEVERE THREAT... THE MOISTURE LADEN ATMOSPHERE WILL RESULT IN LOCALLY HEAVY DOWNPOURS WITH THE THUNDERSTORM ACTIVITY THIS WEEKEND. LOCALIZED FLASH FLOODING WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY THIS EVENING INTO TONIGHT...BUT BECOME MORE LIKELY FOR SATURDAY.
In the hours before
Special weather statement, Aug 17, 6:33 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
633 PM CDT FRI AUG 17 2012
ARZ050-059-OKZ077-180030-
LITTLE RIVER-MCCURTAIN-SEVIER-
633 PM CDT FRI AUG 17 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 730 PM CDT...FOR THE FOLLOWING
COUNTIES...
IN SOUTHWEST ARKANSAS...
LITTLE RIVER AND SEVIER...
IN SOUTHEAST OKLAHOMA...
MCCURTAIN...
INCLUDING THE FOLLOWING LOCATIONS...
ARKINDA...HORATIO AND WINTHROP...
AT 625 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 10 MILES EAST OF BROKEN BOW...OR 13
MILES WEST OF DE QUEEN...MOVING SOUTH SOUTHEAST AT 20 MPH. OTHER STRONG
STORMS WERE DEVELOPING BETWEEN HORATIO...AND TOLLETE.
MOTHBALL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.
VIILocal storm report, Aug 17, 7:17 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
717 PM CDT FRI AUG 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM TSTM WND DMG PRESCOTT 33.80N 93.39W
08/17/2012 NEVADA AR LAW ENFORCEMENT
TREES AND POWER LINES DOWN
&&
25The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 8:17 PM CDT | Severe Thunderstorm Warning | SHV | McCurtain | 43 min |
| Aug 18, 12:58 AM CDT | Severe Thunderstorm Warning | SHV | McCurtain | 62 min |
| Aug 18, 6:13 AM CDT | Severe Thunderstorm Warning | SHV | McCurtain | 62 min |
| Aug 17, 7:34 PM CDT | Severe Thunderstorm Warning | SHV | Hempstead, Nevada | 41 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2012Severe Thunderstorm Warnings in Oklahoma, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.